Kentucky, 2016

Drought in Kentucky, November 1 to 30, 2016

November 1 to 30, 2016 · NWS PAH · 22 events in 22 counties and zones

Severe drought conditions spread across almost all of western Kentucky with the exception of the Henderson and Owensboro areas, which were in moderate drought conditions. A number of brush fires and field fires occurred, prompting the issuance of burn bans for almost all counties except a few in the Henderson and Owensboro areas.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought conditions spread across almost all of western Kentucky with the exception of the Henderson and Owensboro areas, which were in moderate drought conditions. A number of brush fires and field fires occurred, prompting the issuance of burn bans for almost all counties except a few in the Henderson and Owensboro areas. On the afternoon of November 1, a field fire west of Paducah on the north side of Highway 358 burned about 100 acres. All county fire departments in McCracken County assisted in fighting the wind-driven fire, which prompted the closure of Highway 358 but did not spread to any structures. On the Fort Campbell military installation in southern Christian and Trigg Counties, about 8,500 acres of wildland burned. Large wildfires are not uncommon on the installation, and no structures were known to be involved. The lack of precipitation caused soil moisture to decrease rapidly. Pasture land deteriorated, causing some farmers to begin feeding hay to livestock. Stock ponds began to run low. Some farmers began hauling in water for their livestock. Paducah recorded its driest September-October combination on record. Only about one-quarter inch of rain fell during the first few weeks of November. This lack of precipitation, combined with above normal temperatures, contributed to the rapid onset of drought conditions. At Paducah, 1.28 inches of rain fell from September 1 to November 18. This was 8.69 inches below normal for that period. Small streams as well as larger rivers were running well below normal. Parts of the Ohio River were at 40 percent of normal flows. A heavy rainfall event late in the month brought some improvement in the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 31, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1155 PM CDT Mon Oct 31 2016

.UPDATE...
Issued 1155 PM CDT Mon Oct 31 2016

Updated aviation discussion only.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 140 PM CDT Mon Oct 31 2016

Record/near record warmth to continue through Wednesday. A warm
front will shift NE of the region tonight, with southerly flow
between high pressure up and down the east coast, low pressure
systems within the steering flow to our NW keeping us warm sector.
H5 ridge will become stronger over the SE U.S. in response to
energy digging into the four corners region and Desert SW next
24-36 hours. This energy will be cut off, as a strong mid level
s/wv moves SE from the northern U.S. across the Midwest and Ohio
Valley/Great Lakes Wed-early Thur. The dynamics with this feature
coupled with an associated cold front, will result in our next
chance of showers Wednesday night. There may be a rumble or two of
thunder given weak elevated instability. But overall, this system
will not put much of a dent into the recent rain deficit, and very
dry conditions. Used a model blend given good continuity and
agreement for the forecast, and MOS blend for temps, favoring
warmer numbers during the day.

.LONG TERM...(Thursday through Monday)
Issued at 140 PM CDT Mon Oct 31 2016

In the upper levels, the main trough will push through quickly
bringing an end to any precipitation by 00z Friday and most of that
will be over the eastern half of the area. The trough will continue
to dig as it moves east with some ridging taking place over the Quad
State region. The ridging will provide generally clear skies but
with only slightly above normal temperatures for this time of year.
The ridging stays in place through Sunday and the major models and
ensembles are in agreement on this.

At the surface, high pressure moves in after the front passes
through on Thursday and will remain over the area through the
weekend. Overnight lows are expected to be in the 40s each night so
it looks like the threat of significant frost will hold off at least
another week.

&&

.AVIATION...
Issued at 1155 PM CDT Mon Oct 31 2016

Winds overnight will be generally light out of the south, with only
cirrus clouds around. Overnight fog is unlikely, due to winds just
off the surface. Deep southwesterly flow will provide southerly
surface winds around 10 knots during the daylight hours, gusting up
to 20 mph. Drier air through the column on Tuesday should limit the
amount of VFR cloudiness.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

CN/PS
AVIATION...DB
Hazardous weather outlook, Oct 31, 12:47 PM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CDT MON OCT 31 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
147 PM CDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY.

THERE WILL BE AN ELEVATED FIRE DANGER MIDDAY THROUGH LATE AFTERNOON
TUESDAY MAINLY ACROSS WEST KENTUCKY INTO SOUTHEAST MISSOURI.
HUMIDITY WILL DROP BELOW 40 PERCENT WITH SOUTH WINDS GUSTING 15 TO
20 MPH AT TIMES AS HIGH REACH INTO THE MIDDLE 80S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Ballard

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ballard forecast zone
Reported by
Drought Monitor
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Drought Monitor
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
Drought Monitor
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Christian

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Christian forecast zone
Reported by
Drought Monitor
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Crittenden

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
Drought Monitor
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Daviess

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Graves forecast zone
Reported by
Drought Monitor
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Drought Monitor
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Drought Monitor
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McCracken forecast zone
Reported by
Drought Monitor
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, McLean

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McLean forecast zone
Reported by
Drought Monitor
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
Drought Monitor
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Drought, Todd

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Todd forecast zone
Reported by
Drought Monitor
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Trigg

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Trigg forecast zone
Reported by
Drought Monitor
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Union

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Webster

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663156, 663157, 663158, 663159, 663160, 663161, 663162, 663163, 663164, 663165, 663166, 663167, 663168, 663169, 663170, 663171, 663172, 663173, 663174, 663175, 663176, 663177.